Harvard Women's Health Watch

By the way, doctor: How do I quit my antidepressant?

Q. My physician prescribed Celexa for me three years ago when I was upset over a family problem. I'm feeling better, and my situation has changed. I'd like to get off the medication. How do I do that?

A. It's ultimately up to you whether to discontinue the medication, but before you make a final decision, talk to your clinician, unless you already have. For example, if you've had several episodes of depression — rather than just the one you mention here — the medication could help prevent a future episode.

If you do decide to quit, you should reduce the dose of Celexa, or any other serotonin reuptake inhibitor (SSRI), gradually. The aim is to avoid discontinuation syndrome, a set of symptoms that isn't dangerous but may be disconcerting. It's sometimes described as resembling the flu, and sometimes as a "brain shimmer." One common symptom is dizziness or vertigo. Others include headache, muscle aches, and sensations like electric shocks in the arms, legs, or other parts of the body. The discontinuation syndrome can last for several weeks, and it's more likely to occur with shorter-acting drugs, like Paxil (paroxetine) and Effexor (venlafaxine). Celexa (citalopram) remains in the bloodstream longer, but it still can cause symptoms. Prozac (fluoxetine) rarely causes any discontinuation problems because it disappears from the bloodstream so slowly, often over a period of several months.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »